Kentucky, 2019

Flash Flood in Kentucky, July 20, 2019

July 20, 2019 · NWS JKL · 1 event in 1 county or zone

Isolated thunderstorms developed across far southeast Kentucky late this afternoon and evening. Slow storm motions led to one organized storm producing copious amounts of rain in Blackey, resulting in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated thunderstorms developed across far southeast Kentucky late this afternoon and evening. Slow storm motions led to one organized storm producing copious amounts of rain in Blackey, resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 20, 7:40 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 20, 7:40 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
840 PM EDT Sat Jul 20 2019

.UPDATE...
Issued at 717 PM EDT SAT JUL 20 2019

Outflow, from convection down in Tennessee from earlier, has
initiated some storms across portions of the Cumberland River
Basin through early this evening. Some of the updrafts have been
quite robust at times, taking advantage of the ML CAPE of 3000
J/kg in place. Consequently, raised PoPs through around 8 pm for
these locations. An outflow boundary continues to move north,
currently arced from London to Harlan; however, convective
initiation has been more spotty along it as it gets deeper into
our forecast area. Expect this activity to gradually wane as we
lose heating. Updates have been sent.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 438 PM EDT SAT JUL 20 2019

It's the same old story again today, with an upper level ridge
over the area, and a surface ridge to our south. The upper level
ridge was keeping a lid on most deep convection. However, deep
moisture was greater over our southern counties, and combined with
heating of elevated terrain, was resulting a few isolated showers
and thunderstorms. These should die out with a loss of surface
heating this evening, and most of the cu should also dry up.

The large scale pattern is undergoing changes, and this could
begin to affect our weather late tonight. A upper level trough is
developing over the Great Lakes, and our upper level ridge is
weakening. At the same time, deep moisture to our south is
expected to migrate northward overnight. The combination may lead
to showers and thunderstorms developing toward dawn and into the
day Sunday.

As the upper trough deepens, a surface cold front will move
southeast and likely be near the Ohio River by early Monday
morning. Models suggest that showers and thunderstorms during the
day on Sunday will probably deplete the atmosphere and largely die
out by evening. Thunderstorms which develop along the cold front
then have a hard time making it here during the night, with our
highest POP holding off until the long term period.

.LONG TERM...(Monday through Saturday)
Issued at 416 PM EDT SAT JUL 20 2019

The models are in good agreement showing an upper level trough
deepening as it progresses over the Ohio Valley from Monday
through Wednesday morning. Meanwhile, a large upper level ridge
will build over the western CONUS. By midweek, the trough will
move to the northeast and the ridge will build further east. At
the surface, a cold front will make its way over the Commonwealth
Monday, quickly progressing to the south early Tuesday. High
pressure will then build into the Ohio Valley, eventually shifting
to be to the east of Kentucky by late week.

This pattern will give way to showers for the start of the work
week. PWATs continue to be high in the GFS model soundings,
ranging from 1.90 to 2.15 inches from Monday morning through late
Monday evening. Thunderstorms will also be possible during this
time, with MUCAPE values around 2800 J/kg and some shear present
in the afternoon. However, storm chances are expected to dwindle
by late Monday evening. As the front exits early Tuesday, showers
will be on the decrease as well. Dry weather will then be the main
story through the remainder of the week.

Temperatures through the extended will be much cooler than recent
days. High temperatures will begin around 80 degrees before
dipping into the upper 70s through midweek due to FROPA. Highs
will return to the mid 80s by Friday and for the start of next
weekend. Lows will follow suit, starting in the low 60s Tuesday
morning. By midweek, lows will be in the 50s before returning to
the mid 60s Saturday morning. Furthermore, with light winds and
clear skies during the nighttime Wednesday through Friday, the
valleys will likely be cooler than the ridgetops.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 840 PM EDT SAT JUL 20 2019

Scattered convection will move off to the west and northwest of a
line from KSME to KLOZ through 01z. Once this exits, VFR
conditions will return through the rest of the evening, although
MVFR or worse fog may wind up being a concern at KSME, given a
more direct hit from the passing thunderstorms. Will have to
monitor this as we get deeper into the evening. River valley fog
will develop similarly to last night elsewhere through the night.
Clouds will then increase towards dawn, with at least a small
chance of showers threatening the area. Shower and thunderstorm
chances will generally increase through the day on Sunday, which
may eventually result in the a period of MVFR or worse conditions
at some point at most locations. Winds outside of thunderstorms
will average around 5 kts or less, generally out of the southwest.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...HAL
LONG TERM...CGAL
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 20, 8:23 PM EST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
923 PM EDT Sat Jul 20 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
923 PM EDT Sat Jul 20 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms will diminish across portions of
southeastern Kentucky by late this evening. A few of these will
produce frequent lightning, gusty winds, and torrential rainfall.

There is also a slight chance of thunderstorms in southern
and southeastern Kentucky toward dawn.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible from Sunday into Monday night. Some
storms on Monday could bring strong wind gusts and heavy rainfall,
which could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

HAL/GEOGERIAN

In the hours before

Special weather statement, Jul 20, 7:05 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
805 PM EDT Sat Jul 20 2019

KYZ079-210045-
Pulaski-
805 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PULASKI COUNTY...

At 805 PM EDT, a strong thunderstorm was located over Somerset
Pulaski Airport, or over Somerset, moving west at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Somerset, Elihu, Pulaski County Park, Somerset Pulaski Airport and
Ferguson.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3711 8458 3702 8456 3698 8468 3711 8473
TIME...MOT...LOC 0005Z 081DEG 6KT 3705 8461

GEOGERIAN
Special weather statement, Jul 20, 7:25 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
825 PM EDT Sat Jul 20 2019

KYZ117-210100-
Leslie-
825 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LESLIE COUNTY...

At 824 PM EDT, a strong thunderstorm was located over Mozelle, or 10
miles south of Hyden, moving north at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mozelle, Asher and Chappell.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3697 8332 3698 8344 3705 8344 3706 8333
TIME...MOT...LOC 0024Z 176DEG 5KT 3701 8338

GEOGERIAN
Special weather statement, Jul 20, 8:03 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
903 PM EDT Sat Jul 20 2019

KYZ115>117-210145-
Clay-Perry-Leslie-
903 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LESLIE...WEST
CENTRAL PERRY AND EAST CENTRAL CLAY COUNTIES...

At 902 PM EDT, a strong thunderstorm was located over Thousandsticks,
or near Hyden, moving north at 15 mph.

Winds in excess of 40 mph as well as small hail are possible with
this storm.

Locations impacted include...
Hyden, Hosea, Saul, Sizerock, Dryhill, Shoal, Toulouse, Kaliopi, Bobs
Fork, Bear Branch, Confluence, Mosley Bend, Thousandsticks, Panco,
Buckhorn Lake S.P. and Wendover.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3715 8356 3726 8354 3726 8353 3727 8352
      3728 8354 3733 8353 3734 8352 3730 8330
      3712 8335
TIME...MOT...LOC 0102Z 188DEG 14KT 3717 8345

GEOGERIAN
Special weather statement, Jul 20, 8:29 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service JACKSON KY
929 PM EDT Sat Jul 20 2019

KYZ120-210200-
Pike-
929 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PIKE COUNTY...

At 929 PM EDT, a strong thunderstorm was located over Belcher, or
near Breaks Interstate, moving northwest at 15 mph.

Winds of 30 to 40 mph are possible with this storm.

Locations impacted include...
Elkhorn City, Cedarville, Phyllis, Marrowbone, Belcher and Fishtrap
Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3732 8229 3728 8234 3727 8235 3741 8245
      3747 8232 3732 8228
TIME...MOT...LOC 0129Z 150DEG 13KT 3736 8234

GEOGERIAN
Special weather statement, Jul 20, 8:35 PM EST, 55 minutes before
Special Weather Statement
National Weather Service JACKSON KY
935 PM EDT Sat Jul 20 2019

KYZ113-118-210215-
Knott-Letcher-
935 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LETCHER AND SOUTH
CENTRAL KNOTT COUNTIES...

At 935 PM EDT, a strong thunderstorm was located over Indian Bottom,
or 7 miles west of Whitesburg, moving north at 5 mph.

Winds of 30 to 40 mph are possible with this storm.

Locations impacted include...
Letcher, Blackey, Arminta, Smithsboro, Cody, Indian Bottom, Red Star,
Jeremiah, Carbon Glow, Carr Creek, Isom, Elko, Premium, Gander,
Amelia, Hot Spot, Redfox, Carcassonne, Roxana and David.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3709 8301 3717 8303 3720 8300 3721 8301
      3722 8305 3723 8305 3724 8289 3710 8290
TIME...MOT...LOC 0135Z 176DEG 6KT 3713 8297

GEOGERIAN
Special weather statement, Jul 20, 8:57 PM EST, 33 minutes before
Special Weather Statement
National Weather Service JACKSON KY
957 PM EDT Sat Jul 20 2019

KYZ113-115-118-210230-
Perry-Knott-Letcher-
957 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LETCHER...EAST
CENTRAL PERRY AND SOUTHWESTERN KNOTT COUNTIES...

At 957 PM EDT, a strong thunderstorm was located over Gander, or 10
miles south of Hindman, moving north at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Letcher, Bath, Vicco, Blackey, Drew, Elic, Cody, Ritchie, Indian
Bottom, May, Bluefield, Pine Top, Red Star, Carr Creek, Isom, Elko,
Premium, Nealy, Amelia and Redfox.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3712 8291 3712 8308 3732 8311 3731 8285
TIME...MOT...LOC 0157Z 187DEG 11KT 3719 8300

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 58 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Letcher

When
July 20, 9:30 PM EST to 10:15 PM EST
Where
Letcher County, 0.69 mi N of Blackey to 0.73 mi N of Blackey
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.140, -82.980

Fire Department officials observed deep and swift moving flood waters along portions of Kentucky Highway 7 in Blackey.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828280.